Skip to main content

FDA Issues Gilenya (fingolimod) Drug Safety Communication

On November 20, 2018, the U.S. Food and Drug Administration (FDA) released a drug safety communication warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability. As a result, they have added a new warning about this risk to the prescribing information of the Gilenya drug label and patient Medication Guide.

Health care professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya. When Gilenya is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately. Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.

For more information, visit FDA.gov.

Published on: December 3, 2018, 00:12 AM ET
Last updated on: December 3, 2018, 00:13 AM ET